Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Albuquerque, NM

August 24, 2005Los Alamos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 24, 2005, 2:26 PM MDT for Los Alamos County, New Mexico. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2005, 2:26 PM MDT (20:26 UTC)
Expired
Aug 24, 2005, 4:00 PM MDT
In force
94 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Los Alamos County, NM

The radar

The Albuquerque radar (KABX), 92 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 242028
FFWABQ
NMC028-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
226 PM MDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LOS ALAMOS COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 400 PM MDT

* AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR LOS ALAMOS....MOVING 
EAST   AT 5 MPH. RAINFALL ESTIMATES OF 2 TO 3 INCHES OVER THE PASS 
30 TO 60 MINUTES WITH POSSIBLE ISOLATED AMOUNTS GREATER THEN 3 
INCHES HAVE OCCURRED OVER AND SOUTH OF HIGHWAYS 501 AND 502 AND 
NORTH OF HIGHWAY 4.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

LAT...LON 3584 10639 3585 10634 3585 10628 3587 10629
      3590 10627 3594 10638

$$

49
1 follow-up statement
000 
WGUS75 KABQ 242136
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 PM MDT WED AUG 24 2005

NMC028-242146-

LOS ALAMOS-
336 PM MDT WED AUG 24 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOS ALAMOS
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3584 10639 3585 10634 3585 10628 3587 10629
      3590 10627 3594 10638

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:30 AM MDT, 11 hours 56 minutes earlier.

Area forecast discussion, Aug 24, 2:30 AM MDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 AM MDT WED AUG 24 2005

.DISCUSSION...ANOTHER SHORT-WAVE OR TWO EXPECTED TO RIDE THE WESTERN
PERIPHERY OF SUB-TROPICAL RIDGE ACROSS OUR AREA TODAY...AT LEAST FOR
ITS FIRST HALF. ONE SUCH WAVE EVIDENT IN WATER VAPOR IMAGERY OVER
CENTRAL ARIZONA AND MODELS DON/T APPEAR TO BE LATCHING ONTO IT VERY
WELL. IN ANY CASE...AIR MASS TO REMAIN SUFFICIENTLY MOIST TO SUPPORT
ISOLATED TO SCATTERED THUNDERSTORMS ONCE AGAIN TODAY. THE
ONE NEGATIVE IS THAT A DEEPENING LAYER OF DRY AIR WILL ALSO BEGIN TO
SPREAD INTO FAR WESTERN AREAS MAINLY THE NORTHWEST AS MID- TO
UPPER-LEVEL WINDS BEGIN TO VEER TO A MORE WESTERLY DIRECTION.

BASED ON SHORT-WAVE ACTIVITY...FEEL THAT THE NW MOUNTAINS AND
SANGRE/S COULD SEE SCATTERED COVERAGE LATER TODAY AND DECIDED TO
RAISE POPS THERE. OTHERWISE...PREVIOUS GRIDS IN FINE SHAPE AND MADE
VERY FEW ADJUSTMENTS. DID NUDGE POPS UPWARD ACROSS THE HIGHER
TERRAIN SW AND SC FOR TODAY WHERE DEEPER MOISTURE RESIDES. ONCE THE
LUMBERING LOW OVER THE NORTHERN ROCKIES FINALLY PULLS EAST ONTO THE
NORTHERN HIGH PLAINS THU/FRI...A DRIER WEST-NORTHWEST FLOW ALOFT
LOOKS TO OVERSPREAD OUR AREA. THIS SHOULD MOVE US TOWARD A LOW
GRADE...MOSTLY ISOLATED COVERAGE REGIME FOR THE REST OF THE WEEK
ACROSS THE MOUNTAINS AND WEST PER PREVIOUS GRIDS. HOWEVER...THE SW
AND SC MOUNTAINS COULD SEE LOW END SCATTERED COVERAGE GIVEN BETTER
MOISTURE PROFILES BUT WILL HOLD OFF INCREASING POPS THIS PACKAGE. A
COMPROMISE BETWEEN THE WETTER NAM AND DRIER GFS SEEMS REASONABLE.

MEANWHILE...THE ONE AREA THAT MAY ACTUALLY SEE AN UPTICK IN
CONVECTION OVER THE WEEKEND IS THE EASTERN PLAINS. A COLD FRONT
ASSOCIATED WITH THE NORTHERN ROCKIES SHORT-WAVE IS FORECAST TO PUSH
INTO THE NORTHEAST LATE THURSDAY OR EARLY FRIDAY. THE GFS SHOWS A
FAIRLY DECENT UPSLOPE PATTERN DEVELOPING IN THE EAST FOR SATURDAY.
SO THE EASTERN PLAINS COULD SEE MORE ACTIVITY...WITH SEVERE
POTENTIAL INCREASING ACROSS THE NORTHEAST SATURDAY/SATURDAY NIGHT IF
GFS IS CORRECT WITH A SHORT-WAVE DROPPING SEWD IN THE NWLY FLOW.
FOCUS THEN SHIFTS TO YET ANOTHER UNSEASONABLY STRONG TROUGH SWEEPING
THROUGH THE NORTHERN ROCKIES EARLY NEXT WEEK. PERHAPS WE WILL GET
ANOTHER ENHANCED SWLY FLOW AHEAD OF THIS FEATURE IF IT DIGS FAR
ENOUGH SOUTH.  KJ

 &&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  86  58  89  55 /  20  10   0   0
GALLUP..........................  82  51  85  52 /  20  10  10  10
GRANTS..........................  82  52  84  51 /  30  20  10  10
GLENWOOD........................  85  56  89  57 /  30  30  20  20
CHAMA...........................  79  42  80  41 /  20  10  10  10
LOS ALAMOS......................  81  50  82  50 /  10  10  10  10
RED RIVER.......................  73  39  75  39 /  20  10  10  10
TAOS............................  82  48  82  48 /  10  10  10  10
SANTA FE........................  82  53  83  53 /  20  20  10  10
SANTA FE AIRPORT................  84  57  86  56 /  20  20  10  10
ESPANOLA........................  87  54  88  54 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  87  65  89  65 /  20  20  10  10
ALBUQUERQUE VALLEY..............  88  61  91  61 /  20  20  10  10
ALBUQUERQUE FOOTHILLS...........  86  62  88  62 /  20  20  10  10
ALBUQUERQUE WEST MESA...........  88  63  90  64 /  20  20  10  10
SOCORRO.........................  87  63  89  63 /  30  30  10  10
SANDIA PARK/CEDAR CREST.........  80  56  83  54 /  30  20  10  20
MORIARTY/ESTANCIA...............  83  52  86  50 /  30  20  10  20
CARRIZOZO.......................  84  59  87  59 /  30  30  10  20
RUIDOSO.........................  77  52  79  53 /  40  30  20  20
RATON...........................  84  51  88  51 /  20  10  10  10
LAS VEGAS.......................  82  53  84  53 /  20  10  10  10
ROY.............................  84  55  87  58 /  20  20  10  10
CLAYTON.........................  88  62  93  62 /  20  20  10  10
SANTA ROSA......................  90  61  94  59 /  20  20  10  10
TUCUMCARI.......................  93  66  95  66 /  20  20  10  10
FORT SUMNER.....................  92  65  94  63 /  20  20  10  10
CLOVIS..........................  91  65  93  64 /  20  20  10  10
PORTALES........................  92  64  94  63 /  20  20  10  10
ROSWELL.........................  94  68  94  67 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, Aug 24, 6:00 AM MDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 24 2005

NMZ001>021-026-251200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WARNINGS...WATCHES AND
ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

41

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.